Is there any utility to laboratory testing for inherited thrombophilia or antiphospholipid syndrome in my hospitalized patient with unprovoked acute pulmonary embolism?

There is virtually no utility to obtaining heritable thrombophilia testing in acute hospital setting. In fact, there are potential harms due to false-positive and false-negative results which in turn may lead to increasing anxiety in the patient and added cost due to repeat testing.

As many tests obtained as part of this workup are functional assays—eg, the protein S, C, or antithrombin activity, and activated protein C resistance (often used to screen for factor V Leiden)— they are easily impacted by the physiologic effects of acute thrombosis as well as all anticoagulants.1

More importantly, testing for inherited thrombophilia will not impact management in the acute setting, as decisions regarding duration of anticoagulation are often made later in the outpatient setting. The proper time to evaluate the patient for inherited thrombophilias (if indicated) is at least one week following discontinuation of anticoagulation (minimum 3 months from the time of the index event). 2 

Testing for antiphospholipid syndrome (APS) may be considered in this setting though it should be noted that the lupus anticoagulant assay is impacted by nearly every anticoagulant, resulting in frequent false-positive results1, and therefore should be performed before initiation of these agents (or delayed until later if anticoagulation has already begun). A false-positive result has downstream implications as many patients with acute, uncomplicated venous thromboembolism (VTE) are discharged on a direct oral anticoagulant (DOAC), and antiphospholipid syndrome is currently considered a relative contraindication to the use of DOACs in VTE.

References
1. Moll, S. “Thrombophilia: Clinical-practical aspects.” J Thromb Thrombolysis 2015;39:367-78. https://www.ncbi.nlm.nih.gov/pubmed/25724822
2. Connors JM. “Thrombophilia Testing and Venous Thrombosis.” N Engl J Med 2017; 377:1177-1187. http://www.nejm.org/doi/full/10.1056/NEJMra1700365 

Contributed by Hanny Al-Samkari, MD, Mass General Hospital, Boston, MA

If you liked this pearl, sign up to receive future pearls “Fresh from Oceans of Knowledge”!
Continue reading “Is there any utility to laboratory testing for inherited thrombophilia or antiphospholipid syndrome in my hospitalized patient with unprovoked acute pulmonary embolism?”

Is there any utility to laboratory testing for inherited thrombophilia or antiphospholipid syndrome in my hospitalized patient with unprovoked acute pulmonary embolism?

Should prothrombin complex concentrates be used to reverse anticoagulation from direct factor Xa inhibitors?

Due to insufficient and occasionally conflicting evidence, the use of prothrombin complex concentrates (PCCs) for reversal of direct factor Xa inhibitors (eg, rivaroxaban, apixaban, and edoxaban) is NOT recommended.1 This is because PCCs have no effect on the anti-Xa assay, the most accurate measure of anticoagulation for direct factor Xa inhibitors.

Although several in vitro and in vivo studies initially suggested that PCCs may be effective for this purpose, anti-Xa activity has not been measured in these studies2-4; PT and aPTT are not reflective of the anticoagulation activity of direct factor Xa inhibitors.

In fact, a 2014 study found no difference in the anti-Xa activity between 11 patients on rivaroxaban who were given a 4-factor PCC (Beriplex®, the European brand name for Kcentra®) and 12 patients on rivaroxaban receiving saline.5 Though small, this is the best published in vivo data to date examining the effect of 4-factor PCC on the anti-Xa levels of patients on direct factor Xa inhibitors.

A theoretical concern with the use of PCCs is increased risk of thrombosis when the therapeutic effect of these direct oral anticoagulant (DOACs) is gone (half-life ~12 h) while the thrombogenic effects of PCCs persist (eg, in critically ill, postoperative, or sedentary patients).

The good news is that more specific reversal agents are in the pipeline. 1 Stay tuned! 

 

References:

  1. Dzik WH. “Reversal of oral factor Xa inhibitors by prothrombin complex concentrates: a re-appraisal.” J Thromb Haemost 2015;13 (Suppl 1):S187-94. https://www.ncbi.nlm.nih.gov/pubmed/26149022
  2. Perzborn E, Heutmeier S, Laux V, et al. “Reversal of rivaroxaban-induced anticoagulation with prothrombin complex concentrate, activated prothrombin complex concentrate and recombinant activated factor VII in vitro.” Thromb Res 2014 Apr;133:671-81. https://www.ncbi.nlm.nih.gov/pubmed/24529498
  3. Eerenberg ES, Kamphuisen PW, Sijpkens MK, et al. “Reversal of rivaroxaban and dabigatran by prothrombin complex concentrate: a randomized, placebo-controlled, crossover study in healthy subjects.” Circulation 2011 Oct 4;124:1573-9. https://www.ncbi.nlm.nih.gov/pubmed/21900088
  4. Zahir H, Brown KS, Vandell AG, et al. “Edoxaban effects on bleeding following punch biopsy and reversal by a 4-factor prothrombin complex concentrate.” Circulation 2015 Jan 6;131:82-90. https://www.ncbi.nlm.nih.gov/pubmed/25403645
  5. Levi M, Moore KT, Castillejos CF, et al. “Comparison of three-factor and four-factor prothrombin complex concentrates regarding reversal of the anticoagulant effects of rivaroxaban in healthy volunteers.” J Thromb Haemost 2014;12:1428-36. https://www.ncbi.nlm.nih.gov/pubmed/24811969

Contributed by Hanny Al-Samkari MD, Mass General Hospital, Boston, MA.

 

If you liked this pearl, sign up to get future pearls  “Fresh from oceans of knowledge!”

 

Should prothrombin complex concentrates be used to reverse anticoagulation from direct factor Xa inhibitors?

What is the significance of a prolonged activated partial thromboplastin time (aPTT) in my patient with suspected antiphospholipid syndrome (APS)?

APS is an acquired hypercoagulable state which presents classically as recurrent arterial and/or venous thrombosis and is a major cause of late first- and second-trimester spontaneous fetal loss. In addition to thrombotic complications, diagnosis of APS requires the presence of ≥ 1 of the following antiphospholipid antibodies on 2 occasions ≥12 weeks apart: 1) anti-ß2-glycoprotein 1 antibodies; 2) anticardiolipin antibodies; and 3) lupus anticoagulant (LA)1.  

An unexpected prolongation of aPTT may be a clue to the presence of APS and may be explained by the in vitro prevention of the assembly of the prothrombinase complex—which catalyzes the conversion of prothrombin to thrombin— by LA2,3.  

Because the phospholipid component of the reagent used in aPTT tests determines its sensitivity to LA, aPTT results may vary, influenced by the type and concentration of phospholipids used in the assay. Other factors such as acute phase reaction associated with increased fibrinogen and factor VIII levels may also impact the results by shortening the aPTT and potentially masking a weak LA2.

 

 

References 

  1. Giannakopoulos B, Passam F, Ioannou Y, Krilis SA. How we diagnose the antiphospholipid syndrome.Blood. 2009;113:985-94.
  2. 2. Abo SM, DeBari VA. Laboratory evaluation of the antiphospholipid syndrome. Ann Clin Lab Sci 2007;37:3-14.
  3. Smock KJ, Rodgers GM. Laboratory identification of lupus anticoagulants. Am J Hematol. 2009;84(7):440-2.

 

 

Contributed by Ricardo Ortiz, medical student, Harvard Medical School

What is the significance of a prolonged activated partial thromboplastin time (aPTT) in my patient with suspected antiphospholipid syndrome (APS)?

My elderly patient with aortic stenosis has iron deficiency in the setting of Heyde’s syndrome (HS). Can surgical or transcatheter aortic valve replacement (SAVR, TAVR) reduce her risk of future gastrointestinal bleeding?

Briefly, yes!

HS syndrome is characterized by aortic stenosis and GI angiodysplasia1.  The pathophysiology of this syndrome involves not only increased number of angiodysplasias but higher risk of bleeding from them. The physiological link between angiodysplasia and aortic stenosis is unclear but hypo-oxygenation of intestinal mucosa, possibly related to cholesterol emboli with resultant vasodilatation, has been hypothesized among many others2.   Bleeding from angiodysplasias appears related to the high shear stress across the stenotic aortic valve, leading to acquired von Willebrand’s disease (Type 2AvWF disease) and coagulopathy2.

Cessation of bleeding following SAVR or TAVR with gradual disappearance of angiodysplasia has been reported, in some cases despite long-term anticoagulant therapy3,4.  GIB may cease in 95% of cases following AVR vs 5% in cases undergoing laparotomy with or without bowel resection.  In patients who have undergone SAVR, aortic valve restenosis usually leads to the recurrence of GI bleeding which resolves after redo surgery.

 

References

  1. Heyde EC. Gastrointestinal bleeding in aortic stenosis. N Engl J Med 1958;259:196.
  2. Kapila A, Chhabra L, Khanna A. Valvular aortic stenosis causing angiodysplasia and acquired von Willebrand’s disease: Heyde’s syndrome. BMJ Case Rep 2014 doi:10.1136/bcr-2013-201890.
  3. Abi-akar R, El-rassi I, Karam N et al. Treatment of Heyde’s syndrome by aortic valve replacement. Curr Cardiol Rev 2011;  7:47–49.
  4. Pyxaras, SA, Santangelo S. Perkan A et al. Reversal of angiodysplasia-derived anemia after transcatheter aortic valve implantation. J Cardiol Cases 2012; 5: e128–e131.

 

Contributed by Biqi Zhang, medical student, Harvard Medical School

My elderly patient with aortic stenosis has iron deficiency in the setting of Heyde’s syndrome (HS). Can surgical or transcatheter aortic valve replacement (SAVR, TAVR) reduce her risk of future gastrointestinal bleeding?